Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Quad Cities, IA

July 17, 20168 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2016, 5:31 AM CDT for 8 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 5:31 AM CDT (10:31 UTC)
Expired
Jul 17, 2016, 6:15 AM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, IA, Clinton County, IA, Iowa County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Muscatine County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS53 KDVN 171031
SVRDVN
IAC031-045-095-103-105-113-139-163-171115-
/O.NEW.KDVN.SV.W.0058.160717T1031Z-160717T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 AM CDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLINTON COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN JONES COUNTY IN EAST CENTRAL IOWA...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN LINN COUNTY IN EAST CENTRAL IOWA...
  CEDAR COUNTY IN EAST CENTRAL IOWA...
  IOWA COUNTY IN EAST CENTRAL IOWA...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  NORTHWESTERN SCOTT COUNTY IN EAST CENTRAL IOWA...

* UNTIL 615 AM CDT

* AT 531 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MARTELLE TO LAKE MACBRIDE STATE PARK TO NEAR WHAT
  CHEER...MOVING EAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CEDAR RAPIDS...IOWA CITY...MUSCATINE...ANAMOSA...TIPTON...
  MARENGO...WEST BRANCH...DURANT...MECHANICSVILLE...STANWOOD...
  MARION...CORALVILLE...NORTH LIBERTY...HIAWATHA...DEWITT...
  MOUNT VERNON...WEST LIBERTY...ROBINS...WILLIAMSBURG AND WILTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 209 AND 287.
 INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4160 9230 4186 9211 4186 9183 4200 9183
      4215 9146 4207 9090 4203 9090 4201 9043
      4160 9073 4140 9113 4143 9149 4150 9151
      4151 9153 4151 9230
TIME...MOT...LOC 1031Z 283DEG 58KT 4203 9138 4179 9158 4145 9243 

HAIL...<.75IN
WIND...60MPH
 
$$

GIBBS
1 follow-up statement
650 
WWUS53 KDVN 171058
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 AM CDT SUN JUL 17 2016

IAC095-113-171108-
/O.CAN.KDVN.SV.W.0058.000000T0000Z-160717T1115Z/
LINN IA-IOWA IA-
558 AM CDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINN AND IOWA
COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4158 9183 4175 9169 4186 9148 4186 9137
      4192 9136 4198 9125 4207 9090 4203 9090
      4201 9043 4160 9073 4140 9113 4143 9149
      4150 9151 4151 9153 4151 9183
TIME...MOT...LOC 1058Z 287DEG 52KT 4193 9090 4169 9110 4135 9195 

$$

IAC031-045-103-105-139-163-171115-
/O.CON.KDVN.SV.W.0058.000000T0000Z-160717T1115Z/
CLINTON IA-JONES IA-JOHNSON IA-CEDAR IA-MUSCATINE IA-SCOTT IA-
558 AM CDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR WESTERN CLINTON...SOUTHEASTERN JONES...JOHNSON...CEDAR...
MUSCATINE AND NORTHWESTERN SCOTT COUNTIES...

AT 558 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TORONTO TO NEAR ROCHESTER TO NEAR HARPER...MOVING
EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
IOWA CITY...MUSCATINE...TIPTON...WEST BRANCH...DURANT...
MECHANICSVILLE...STANWOOD...CORALVILLE...NORTH LIBERTY...DEWITT...
WEST LIBERTY...WILTON...SOLON...TIFFIN...WALCOTT...LONE TREE...
UNIVERSITY HEIGHTS...LOWDEN...WHEATLAND AND HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4158 9183 4175 9169 4186 9148 4186 9137
      4192 9136 4198 9125 4207 9090 4203 9090
      4201 9043 4160 9073 4140 9113 4143 9149
      4150 9151 4151 9153 4151 9183
TIME...MOT...LOC 1058Z 287DEG 52KT 4193 9090 4169 9110 4135 9195 

HAIL...<.75IN
WIND...60MPH
 
$$

GIBBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:31 AM CDT, 3 hours earlier.

Area forecast discussion, Jul 17, 2:31 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
231 AM CDT SUN JUL 17 2016

.SYNOPSIS...
Issued at 230 AM CDT Sun Jul 17 2016

Early this morning a complex of showers and thunderstorms were
moving south towards the area. These showers and thunderstorms
should affect the area shortly before sunrise. A flash flood watch
has been issued for the Highway 20 Iowa counties until 7 am CDT.
These showers and thunderstorms should sag slowly south through
the day and lead to possible redevelopment across the area this
afternoon.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 230 AM CDT Sun Jul 17 2016

Main forecast concern for the short term are the chances for
showers and thunderstorms today and tonight. The area is in a
slight risk for severe weather. Showers and thunderstorms will be
ongoing at the beginning of the period and will affect the
forecast for later today. There are two possible mesoscale scenarios
for this afternoon and both depend on where this morning's
convection ends up.

Synoptic scale continues to feature a jet to the north as waves
continue to move through the flow. A warm/cold front will move
north through the day today and then back south this evening. This
boundary along with OFBs in the area will lead to the
redevelopment of showers and thunderstorms. H85 in the ECMWF
exhibits convergence tonight across the southern CWA.

Scenario 1. The convection tonight continues its push south. This
is supported by MUCAPE, meso beta, and Corifidi vectors. This will
likely lead to convective cloud debris across the area, limiting
overall instability. In this scenario, severe weather would be
less likely this afternoon. Convection could fire on the remament
OFBs to our south and we may not destabilze much. We're not sure
this is the right solution as convection currently looks to be
becoming elevated in nature. The CAMs have scenario 1 being not
likely.

Scenario 2. Cold pool driven convection on the nose of a veering
LLJ will slowly drift south across the CWA this morning. This
would set up a psuedo OFB, thermal gradient, across our CWA. As
another wave approaches the area from the west this afternoon
redevelopment will occur. With the jet close enough to the CWA,
deep layer shear will be sufficient for supercell structures with
a large hail threat. The supercells will likely merge into wind
producing clusters shortly after initiation. With the warm front
close to the area, backed sfc winds may increase a short lived
tor threat with the initial supercells. As the high builds in from
the west expect the sfc boundary to sag south. Convergence at H85
will lead to contiunued convection through the overnight across
the south.

Scenario 2 looks the most likely at this time and is supported
heavily by the CAM ensembles at NCAR.

.LONG TERM...(Monday through Saturday)
ISSUED AT 230 AM CDT Sun Jul 17 2016

Monday will see focus for any storms across portions of southeast
Iowa, northeast Missouri and west central Illinois, mainly in the
morning. Focus then looks to shift just south of the area by
afternoon ahead of cool front. May see renewed round of storms
Monday night, especially south of Hwy 30, as shortwave crests plains
upper ridge and dives ESE interacting with retreating frontal
boundary. Some potential exists for upscale growth into a forward
propagating MCS with some severe and heavy rain, and if signal
persists or strengthens will need to ramp up precip chances. Temps
will be quite challenging and modulated by extent, magnitude and
duration of convection. Precipitation chances persist Tuesday
through Wednesday with eventual passage of warm front, which looks
to bring quick increase in heat/humidity for latter half of the
week.

The main story continues to focus on potential for a couple of hot
days across the area Thursday and Friday. Model solutions are
perhaps a bit less aggressive with the strength of the upper ridge
than a few days ago, but still highly anomalous, with thermal
parameters (850 mb temps 25c to 28c) still supportive of highs well
into the 90s. Friday still looks to be the hottest day with
potential for widespread mid to upper 90s in deep mixing southwest
flow ahead of next cool front. Dew points likely pooling into the
70s with aid of evapotranspiration from crops, will lead to heat
index reading around or above 100 degrees. Friday dew points may
be a bit challenging with gusty southwest winds and deeper mixing,
which could lower dew points into the 60s some areas. Still, this
drying would likely lead to hotter temperatures thus similar result
of the likelihood of near or above triple digit heat index readings.

GFS and ECM still show a cold front sliding down through the area
Friday night into Saturday, bringing slightly cooler temperatures
along with a return of storm chances for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1148 PM CDT Sat Jul 16 2016

06z TAFS adjusted with additional refinements to timing of
overnight connection. Have framed a 2 hour tempo group window at
KCID, KDBQ, and KMLI with a VCTS at KBRL where there is less
confidence in storms occurring. KCID would have the best potential
for some strong winds during the early morning, but overall the
convection is expected to be trending down at that time. Renewed
thunderstorms development is expected Sunday afternoon into the
evening.

&&

.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch until 7 AM CDT this morning for Buchanan-
     Delaware-Dubuque.

IL...None.
MO...None.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...05
AVIATION...RP Kinney
Hazardous weather outlook, Jul 17, 3:07 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CDT SUN JUL 17 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
307 AM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA NEAR TO NORTH
OF INTERSTATE 80 THIS MORNING. THE MAIN THREATS WILL BE HEAVY RAIN
AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING...STRONG GUSTY
WINDS...AND LIGHTNING.

THUNDERSTORMS ARE LIKELY TO REDEVELOP OVER PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON INTO EVENING. THE MAIN THREATS FROM
THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN...ALTHOUGH
HAIL IS POSSIBLE WITH THE STRONGEST STORMS. THE STORM PREDICTION
CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK OF
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY...THERE IS A DAILY CHANCE OF THUNDERSTORMS.
IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT WITH THESE STORMS.

HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX
VALUES ARE EXPECTED TO BE IN THE 90S TO NEAR 100 DEGREES ON
WEDNESDAY...AND AT OR ABOVE 100 DEGREES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK
AREA THIS MORNING...AND AGAIN FROM MID AFTERNOON THROUGH THIS
EVENING.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:26 AM CDTFlash Flood WatchDVNBuchanan, Delaware, Dubuque6 hr
Jul 17, 4:37 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn53 min
Jul 17, 5:10 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque28 min
Jul 17, 6:14 AM CDTSevere Thunderstorm WarningDVNClinton, Muscatine, Scott61 min
Jul 17, 6:24 AM CDTSevere Thunderstorm WarningDVNJackson49 min
Jul 17, 6:36 AM CDTTornado WarningDVNScott24 min
Jul 17, 7:16 AM CDTSpecial Weather StatementDVNDes Moines, Lee74 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.